Did you know that there are some prescription drugs that can have a negative impact on exercise capacity, recovery, and injury?
As if most of us didn’t already dislike taking antibiotics, now you might want to think about the documented exercise-related side effects from a specific family of antibiotics known as fluoroquinolones. These drugs have been associated with a risk of tendon rupture and tendon overuse injury.
Fluoroquinolones are frequently used to treat sinus infections, bronchial infections, and urinary tract infections, and work well against a large variety of bacteria. Which means many of us have taken these drugs.
Examples of these drugs include:
- Levaquin (levofloxacin)
- Cipro (ciprofloxacin)
- Avelox (moxifloxacin)
- Floxin (ofloxacin)
- Factive (gemifloxacin)
Despite the consistently positive effects, in May 2016 the FDA made this statement available: “An FDA safety review has shown that fluoroquinolones are associated with disabling and potentially permanent, serious side effects that can occur together. These side effects can involve the tendons, muscles, joints, nerves and central nervous system. As a result, the FDA is also requiring label changes for all systemic fluoroquinolone antibacterial drugs to reflect this new safety information.”
The FDA is not suggesting that doctors should stop prescribing these drugs. They are suggesting that they should not always be the first line treatment.
These side effects have been researched since 1996 (and one source documented tendon damage from the use of one of these drugs in 1983). Often the individuals begin to have tendinitis-like symptoms that quickly progresses to partial or full tearing of the involved tendons. Achilles tendon damage has been particularly well documented with tendinitis and ruptures.
Does this mean you will definitely have a torn tendon after taking these antibiotics? No. But as an individual with a more active lifestyle that heavily stresses your connective tissues, you should be aware and concerned if you begin to have tendon pain while taking or shortly after taking a course of these drugs.
Before taking these drugs, you may want to discuss the need for that particular prescription with your doctor, as you might qualify for another option. Should you begin taking these antibiotics while having an already existing tendon injury, be extra cautious with your activity for at least a month (negative effects have reported up to three months later). If you begin to have tendon pain while taking them, get in touch with your prescribing physician.
Having seen many patients who underwent surgical tendon repair procedures, a tendon rupture is not an injury that you want to deal with if it can be avoided. The likelihood of rupture is rare with 15-20 cases per 100,000 drug uses. If you must use that specific family of drugs be sure to monitor yourself, cut back on your exercise routine and talk to your physician if you should start to develop tendon region symptoms.
The information provided here is for informational purposes only. If you are concerned with your antibiotic use, seek further guidance from your primary care medical professional.